DEAR DR. DONOHUE: Please give me some information on pernicious anemia.

I was recently hospitalized with this illness and would like to know more about it. I had to have two units of blood and, so far, seven B-12 shots. – S.P.

ANSWER:
Pernicious anemia involves the interaction of vitamin B-12 with a stomach-made material called intrinsic factor.

Intrinsic factor grabs hold of the vitamin, piggybacks it to the small intestine and then transports it into the blood, where it finds its way to the bone marrow. There it fulfills its role in producing red blood cells.

Without intrinsic factor, B-12 deficiency develops, and the consequence of that deficiency is pernicious anemia – too few red blood cells. The inability of the stomach to produce intrinsic factor comes about from a self-directed immune attack.

All anemias have similar symptoms: People tire easily. They become short of breath when they have to exert themselves even modestly, like when climbing stairs.

Red blood cells carry oxygen. Without a decent supply of them, people are in a state of oxygen deprivation – the cause of breathlessness.

In addition, B-12 is needed for the health of the nervous system, and this is the perniciousness of pernicious anemia.

People develop peculiar sensations. They might notice numbness. They can’t stay balanced when they walk. They shuffle. Memory becomes impaired, and thinking can be foggy.

Treatment of both red blood cell deficiency and nervous system impairment is replenishment of vitamin B-12 stores. That’s done with injections, to bypass the need for intrinsic factor.

In some countries and sometimes in North America, doctors treat B-12 deficiency with oral vitamin B-12. They give very large doses of the vitamin.

Even without intrinsic factor, enough B-12 from a big dose gets into the circulation to return the bone marrow and nervous system to normal.

Your blood count must have been very low. You needed transfusions at the start.

DEAR DR. DONOHUE: I tan every year without a problem. I have had to start taking Diovan HCT for my blood pressure. On the directions I have, it says to “avoid prolonged, excessive exposure to direct or artificial sunlight while taking this medicine.”

At the beginning of tanning season, I feel OK. As time goes by, I have to go to my doctor because my blood pressure goes up.

My question is: Is the tanning along with the medicine causing this to happen? What actually is going on in my body when I tan and take the medicine?

I am pretty sure this is doing something because when I stop tanning, everything is OK. – M.

ANSWER:
Diovan HCT has two blood pressure medicines. One is valsartan, the Diovan part. It blocks the action of body chemicals that bring on artery constriction. Constricted arteries raise blood pressure.

The HCT part is hydrochlorothiazide, a diuretic. Hydrochlorothiazide makes some users sensitive to sunlight. They burn more easily when exposed to ultraviolet light, whether from the sun or from artificial light.

I don’t know what the body change is that makes a person more susceptible to ultraviolet rays.

It happens – not to all, but to a few. It doesn’t, however, affect blood pressure control. I’m at a loss to explain why your pressure becomes normal when you stay out of the sun.

You know, this could work in your favor.

Tanning is not healthy, even though a tan is taken as a mark of health. It’s a factor in the genesis of skin cancer. It ages the skin. You could avoid the sun danger by faithful applications of a sunblock. Or you could ask your doctor to take plain Diovan without hydrochlorothiazide. Or you could stay out of the sun – the best option.

DEAR DR. DONOHUE: Someone told me that a colonoscopy can tell doctors if your heart is bad. I disagreed, but got nowhere. Is this statement correct? – J.D.

ANSWER:
Colonoscopies can tell doctors lots of things, the most important of which are any signs of beginning or actual colon cancer. I have no idea how they would reveal heart health, and I don’t know anyone who claims they can.

DEAR DR. DONOHUE: At 73, I am in good health and on no medication. I am careful about what I eat. I am kind of addicted to cappuccino. I drink three cups a day. Is that OK? – R.

ANSWER:
Eight ounces of cappuccino – one cup – has about 70 mg of caffeine, about the same as half a cup of coffee. Your three cappuccinos don’t equal two cups of coffee. You are certainly under a safe limit of caffeine. I don’t see any reason for you to give up your cappuccinos.

Dr. Donohue regrets that he is unable to answer individual letters, but he will incorporate them in his column whenever possible. Readers may write him or request an order form of available health newsletters at P.O. Box 536475, Orlando, FL 32853-6475.

Readers may also order health newsletters from www.rbmamall.com.



Only subscribers are eligible to post comments. Please subscribe or to participate in the conversation. Here’s why.

Use the form below to reset your password. When you've submitted your account email, we will send an email with a reset code.